Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 94, NWS Topeka, KS

June 11, 2015Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2015, 4:57 PM CDT for Brown County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2015, 4:57 PM CDT (21:57 UTC)
Expired
Jun 11, 2015, 5:45 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, KS

The radar

The Topeka radar (KTWX), 122 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:00 PM CDTHAIL 1Nne Morrill, KSSPOTTER REPORTED QUARTER SIZED HAIL AND HEAVY RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WUUS53 KTOP 112157
SVRTOP
KSC013-112245-
/O.NEW.KTOP.SV.W.0094.150611T2157Z-150611T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
457 PM CDT THU JUN 11 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST KANSAS...

* UNTIL 545 PM CDT

* AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MORRILL...
  AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HAMLIN AND RESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3993 9533 3990 9534 3984 9572 3991 9577
      4001 9564 4000 9534
TIME...MOT...LOC 2157Z 242DEG 25KT 3991 9568

HAIL...1.00IN
WIND...60MPH

$$

SANDERS
2 follow-up statements
139 
WWUS53 KTOP 112210
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT THU JUN 11 2015

KSC013-112245-
/O.CON.KTOP.SV.W.0094.000000T0000Z-150611T2245Z/
BROWN-
510 PM CDT THU JUN 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROWN COUNTY UNTIL 545 PM CDT...

AT 507 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HAMLIN...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL IN 
MORRILL AT 500 PM.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RESERVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3997 9534 3989 9558 3995 9568 4000 9564
      4000 9534
TIME...MOT...LOC 2209Z 242DEG 25KT 3995 9558

HAIL...1.00IN
WIND...60MPH

$$

SANDERS
604 
WWUS53 KTOP 112236
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT THU JUN 11 2015

KSC013-112245-
/O.CON.KTOP.SV.W.0094.000000T0000Z-150611T2245Z/
BROWN-
536 PM CDT THU JUN 11 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BROWN COUNTY UNTIL 545 PM CDT...

AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
RESERVE...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN BROWN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3997 9534 3992 9549 3995 9555 4000 9552
      4000 9534
TIME...MOT...LOC 2237Z 241DEG 32KT 4000 9543

HAIL...1.00IN
WIND...60MPH

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:37 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 11, 3:37 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
337 PM CDT Thu Jun 11 2015

.SHORT TERM...(This Evening through Friday)
Issued at 305 PM CDT THU JUN 11 2015

Latest surface analysis at 19Z had a frontal boundary from near CNK
to near LBL. Warm front and surface low was located in southern
Nebraska and northern Missouri. Latest mesoanalysis shows 700 mb
temperatures around 11C over most of the cwa. MLCAPE ranges from
1500-2500 J/kg this afternoon with effective shear of 25 to 35 kts.
Convergence along the front will continue through the late afternoon
and evening hours. There is a mid level wave moving across Nebraska
which will aid in scattered thunderstorm development this afternoon
and evening. Short range high resolution models show scattered
thunderstorms developing over the next few hours along the front as
it moves across the cwa. Low level jet tonight will be parallel to
the front tonight with the theta advection northeast into Missouri
and Iowa. Potential for locally heavy rainfall is still there with
precipitable water values ranging from 1.5 to 1.8 inches. Lows
tonight will fall into the 50s in the north central to the upper 60s
southeast of I-35.

Friday, the Front looks to focus across southern Kansas and then
move slightly northward to near Burlington and Garnett in the
afternoon hours. Showers and thunderstorms will focus along the
boundary in the morning hours and move east northeast from south
central Kansas. Focus for locally heavy rainfall shifts a bit south
in the afternoon into southern Kansas and Oklahoma. MUCAPE increases
to around 800-1000 J/kg across east central Kansas in the afternoon
hours, but shear is weak to marginal. Upper trough moving east will
increase the upward vertical motion for showers and thunderstorms to
develop along the frontal boundary in the afternoon. Highs behind
the front will range from the lower to middle 70s.

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT THU JUN 11 2015

Friday Night through Sunday, A southern stream longer wave upper
level trough across the southwestern US and northern Mexico will
continue through the period. A surface warm front will surge
northward across the CWA Friday night with plenty of deep gulf
moisture moving north. The southern stream jet looks fairly weak,
under 30 KTS of mid level flow. However, minor disturbances ejecting
northeast across the southern and central plains, with a weak CAP in
place, will provide sufficient ascent for periods of showers and
thunderstorms through the period. The most likely dry periods will
be during the late morning and early afternoon hours. The primary
hazard will be heavy rainfall. It will be difficult to determine
where the highest rainfall amounts will occur with deep moist
convection, but areas along and south of I-70 could see up to 2
inches of rainfall through the period. Highs will range from the
upper 70s to lower 80s. If we see a bit more insolation, then Highs
may reach the mid 80s on Sunday. Overnight lows will be in the 60s.

Chances for precipitation remain throughout the rest of the period
from Sunday night to Thursday. As one upper level trough moves out
of the area Sunday evening, another upper level, positively-tilted
trough stays stagnant over the southern Great Plains at least
through Tuesday. At the surface, a NE to SW boundary sets up which
would provide the lift for any storms on these days. Models begin
to vary greatly by Wednesday and Thursday with the ECMWF expanding
an upper-level high over the SE CONUS into Texas, causing more
zonal flow over the Central Plains. The GFS does not expand this
high allowing for the shortwave trough to remain over the southern
plains these days bringing better chances for precipitation.
Overall, the severe threat looks low for the period with weak
instability and shear present almost all days. There could be
periods of heavy rainfall which would enhance the potential for
flooding over the already saturated area. Cloud cover will
dominate the period and temperatures will stay pretty consistent
with highs in the mid-80s and lows in the upper-60s.

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1244 PM CDT THU JUN 11 2015

VFR conditions are expected outside of convective activity through
04Z then cigs gradually become MVFR for the rest of the period. A
front is expected to move through the terminals in the 22Z-03Z
time period. Also additional TSRA may affect TOP and FOE through
10Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Gargan/Heller
AVIATION...53
Hazardous weather outlook, Jun 11, 3:38 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT THU JUN 11 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-122045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT IN THE LATE AFTERNOON. SOME OF THESE STORMS MAY BECOME
SEVERE...MAINLY BETWEEN 5 PM AND 10 PM. THE PRIMARY HAZARDS WITH
ANY SEVERE STORMS WILL BE LOCALLY DAMAGING WIND AND LARGE HAIL.
FLASH FLOODING WILL ALSO BE POSSIBLE...PARTICULARLY WHERE MULTIPLE
STORMS CAN MOVE OVER THE SAME LOCATIONS.

FLOODING ALONG STREAMS IS FORECAST ACROSS THE PARTS OF NORTH
CENTRAL AND NORTHEAST KANSAS THROUGH TONIGHT. SEE THE LATEST FLOOD
PRODUCTS FOR DETAILS.

FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO
PERSIST UNTIL FURTHER NOTICE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH WEDNESDAY AS
A SERIES OF DISTURBANCES MOVES THROUGH THE OUTLOOK AREA.
CERTAINTY IN SEVERE STORMS DEVELOPING AT ANY PARTICULAR TIME IS
LOW AS THESE SYSTEMS ARE FAIRLY WEAK GIVEN THE DECENT AMOUNT OF
INSTABILITY IN PLACE. MAIN HAZARD WILL BE THE BRIEF HEAVY
RAINFALL...LEADING TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...MAINLY IN NORTHERN KANSAS BETWEEN 4 PM AND 10 PM.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER
THAN AN INCH TO THE NATIONAL WEATHER SERVICE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Jun 11, 10:59 AM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     HEAVY RAIN       NNE MARYSVILLE          39.85N 96.64W
06/11/2015  E2.20 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BAERG
Local storm report, Jun 11, 1:08 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
108 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HEAVY RAIN       E DELIA                 39.24N 95.96W
06/11/2015  E1.40 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:52 AM CDTAreal Flood AdvisoryTOPCloud, Republic113 min
Jun 11, 4:29 AM CDTAreal Flood AdvisoryTOPCloud, Republic2 hr
Jun 11, 8:53 AM CDTRiver Flood WarningTOPCloud61 hr
Jun 11, 8:53 AM CDTRiver Flood WarningTOPClay4 days
Jun 11, 9:53 AM CDTRiver Flood WarningTOPMarshall44 hr
Jun 11, 4:24 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha36 min
Jun 11, 5:58 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris47 min
Jun 11, 6:50 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee40 min
Jun 11, 6:51 PM CDTSevere Thunderstorm WarningTOPWabaunsee39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.